Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 16, NWS Medford, OR

February 19, 2021

NWS Medford, OR issued this hazardous seas warning at Feb 19, 2021, 2:58 PM PST. It took effect at Feb 20, 2021, 4:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 2:58 PM PST (22:58 UTC)
In effect from
Feb 20, 2021, 4:00 AM PST
Expired
Feb 20, 2021, 10:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

857 
WHUS76 KMFR 192258
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
258 PM PST Fri Feb 19 2021

PZZ376-201200-
/O.EXT.KMFR.SC.Y.0024.000000T0000Z-210220T0900Z/
/O.NEW.KMFR.SE.W.0016.210220T0900Z-210220T2100Z/
/O.NEW.KMFR.SC.Y.0025.210220T2100Z-210222T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
258 PM PST Fri Feb 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST SATURDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 AM TO 1 PM PST
SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 4 PM PST
SUNDAY...

* WHAT...For the Hazardous Seas Warning, wind wave and northwest
  swell combining to create very steep and hazardous seas 14 to 18
  ft. For Small Craft Advisory, southwest winds 15 to 25 kt with
  gusts up to 30 kt and seas 11 to 16 ft at 13 seconds lowering to
  8 to 12 ft at 11 seconds after the hazardous seas subside.

* WHERE...All waters.

* WHEN...For the Hazardous Seas Warning, from 1 AM to 1 PM PST 
  Saturday. For the Small Craft Advisory, until 1 AM PST 
  Saturday. For the Small Craft Advisory, from 1 PM Saturday to 
  4 PM PST Sunday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-356-370-201200-
/O.CON.KMFR.SC.Y.0024.000000T0000Z-210222T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
258 PM PST Fri Feb 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...

* WHAT...Seas 8 to 11 ft at 13 seconds, increasing to 10 to 13
  feet at 11 seconds Saturday.

* WHERE...All areas through Saturday night. Sunday, all areas 
  mainly north of Port Orford.

* WHEN...Until 4 PM PST Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
852 
WHUS76 KMFR 200359
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
759 PM PST Fri Feb 19 2021

PZZ376-201700-
/O.EXT.KMFR.SC.Y.0024.000000T0000Z-210220T1200Z/
/O.NEW.KMFR.GL.W.0013.210220T0600Z-210220T1200Z/
/O.EXT.KMFR.SE.W.0016.210220T1200Z-210220T2100Z/
/O.CON.KMFR.SC.Y.0025.210220T2100Z-210222T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
759 PM PST Fri Feb 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 10 PM PST TONIGHT UNTIL 4 AM PST 
SATURDAY... 
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 AM TO 1 PM PST 
SATURDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO 4
PM PST SUNDAY...

* WHAT...West winds 20 to 30 kt this evening, quickly becoming
  northwest and increasing to gales 30 to 40 kt tonight. Very
  steep and hazardous wind driven seas of 14 to 17 ft. Winds ease
  Saturday morning to 20 to 30 kt, and seas remain very steep and
  hazardous at 14 to 17 ft. Seas gradually lower to 12 to 14 ft
  Saturday afternoon and winds ease to 10 to 15 kt. 

* WHERE...All areas, though the strongest winds are expected
  beyond 20 nm from shore.

* WHEN...For the Hazardous Seas Warning, from 4 AM to 1 PM PST
  Saturday. For the Gale Warning, until 4 AM PST Saturday. For the
  first Small Craft Advisory, until 4 AM PST Saturday. For the
  next Small Craft Advisory, from 1 PM Saturday to 4 PM PST 
  Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-201700-
/O.CON.KMFR.SC.Y.0024.000000T0000Z-210222T0000Z/
/O.NEW.KMFR.GL.W.0013.210220T0600Z-210220T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
759 PM PST Fri Feb 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...
...GALE WARNING IN EFFECT FROM 10 PM PST TONIGHT UNTIL 4 AM PST 
SATURDAY...

* WHAT...West winds of 10 to 20 kt this evening, quickly becoming
  northwest and increasing to gales of 25 to 35 kt. Very steep and
  hazardous wind driven seas of 12 to 16 ft. Winds ease Saturday
  morning to 20 to 30 kt, and seas remain very steep and hazardous
  at 11 to 15 ft. Seas gradually lower to 10 to 13 ft Saturday 
  afternoon and winds ease to 10 to 15 kt. 

* WHERE...All areas, though the strongest winds are expected
  beyond 25 nm from shore.

* WHEN...For the Gale Warning, until 4 AM PST Saturday. For the 
  Small Craft Advisory, until 4 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-356-201700-
/O.CON.KMFR.SC.Y.0024.000000T0000Z-210222T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
759 PM PST Fri Feb 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...

* WHAT...West winds 20 to 30 kt with steep wind driven seas 10 to
  14 ft. Winds ease late Saturday morning, but seas remain steep,
  gradually diminishing down to 9 to 12 ft.

* WHERE...All areas.

* WHEN...Until 4 PM PST Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
096 
WHUS76 KMFR 201014
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
214 AM PST Sat Feb 20 2021

PZZ376-210000-
/O.CON.KMFR.GL.W.0013.000000T0000Z-210220T1200Z/
/O.CON.KMFR.SC.Y.0024.000000T0000Z-210220T1200Z/
/O.EXT.KMFR.SE.W.0016.210220T1200Z-210220T1800Z/
/O.EXT.KMFR.SC.Y.0025.210220T1800Z-210222T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
214 AM PST Sat Feb 20 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY
THIS MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST SUNDAY...

* WHAT...Northwest to gales 30 to 40. Very steep and hazardous
  wind driven seas of 14 to 17 ft. Winds will diminish this
  morning to 20 to 30 kt, but seas remain at 14 to 17 ft. Seas 
  gradually lower to 12 to 14 ft this afternoon and winds ease to 
  10 to 15 kt.

* WHERE...All areas, though the strongest winds are expected 
  beyond 20 nm from shore.

* WHEN...For the Gale Warning, until 4 AM PST early this morning.
  For the Hazardous Seas Warning, until 10 AM PST this morning.
  For the first Small Craft Advisory, until 4 AM PST early this
  morning. For the second Small Craft Advisory, from 10 AM this 
  morning to 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-210000-
/O.EXT.KMFR.SC.Y.0024.000000T0000Z-210222T0600Z/
/O.CON.KMFR.GL.W.0013.000000T0000Z-210220T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
214 AM PST Sat Feb 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...

* WHAT...Northwest gales of 25 to 35 kt. Very steep and hazardous
  wind driven seas of 12 to 16 ft. Winds ease this morning to 20
  to 30 kt, but seas remain very steep and hazardous at 11 to 15
  ft. Seas gradually lower to 10 to 13 ft this afternoon and 
  winds ease to 10 to 15 kt.

* WHERE...All areas, though the strongest winds are expected 
  beyond 25 nm from shore.

* WHEN...For the Gale Warning, until 4 AM PST early this 
  morning. For the Small Craft Advisory, until 10 PM PST Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-356-210000-
/O.EXT.KMFR.SC.Y.0024.000000T0000Z-210222T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
214 AM PST Sat Feb 20 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with steep wind driven seas
  10 to 14 ft. Winds ease late this morning, but seas remain 
  steep, gradually diminishing down to 9 to 12 ft.

* WHERE...All areas.

* WHEN...Until 10 PM PST Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Feb 19, 9:31 AM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 19, 9:31 AM PST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
931 AM PST Fri Feb 19 2021

.DISCUSSION...
No updates are necessary this morning.

Showers continue, primarily across the west side into the
Cascades with snow levels in the 3500 to 4500 foot range. 24 hour
snow depth changes on most of the SNOTELs and from our cooperative
observers indicate 5 to 10 inches of new snow in the last 24
hours. Of note, Yreka and Klamath Falls received 1 to 3 inches of
snow per the reports we've received, though some of that has
melted away. Rainfall amounts were also on track with the forecast
to maybe even a little higher in some areas, with 2 to 2.7 inches
in the Coastal Mountains near Brookings, and amounts of 0.40" to
0.60" for most of the Rogue Valley. Please check out the
"Observations" selection on the "Current Conditions" drop down on
the front page of our weather.gov/mfr website to navigate to storm
total amounts.

Yesterday's rainfall put us at normal for the calendar year to
date here at the Medford Airport, and above 90% of normal for the
water year, which begins October 1st.

Today showers will continue with snow levels remaining in the 3500
to 4500 foot range. There's expected to be an increase in coverage
and intensity of the showers this afternoon. An additional 2 to 7
inches of snow is expected in the Cascades and Siskiyous, least in
the Siskiyous and most in the Oregon Cascades from Mount
McLoughlin into the Sky Lake Wilderness.

Tonight into Saturday an area of low pressure will push more
precipitation onto the coast, but the low is expected to move
southward into California when it moves inland Saturday morning.
Snow levels are likely to be in the 2500 to 3000 foot range during
this time period. We're going to take a closer look at amounts and
snow levels, as we might need an advisory or two for western
Siskiyou County and, possibly parts of Josephine County. ~BTL

&&

.AVIATION...For the 19/18Z TAF Cycle...West of the Cascades...Areas
of MVFR/IFR cigs/vsbys in showers, low clouds, and fog will clear to
VFR this afternoon, but higher terrain will remain obscured. The
lower conditions will return this evening, persisting into Saturday
morning before clearing to VFR by Saturday afternoon.  From the
Cascades east...Areas of MVFR cigs will clear to VFR by this
afternoon, but areas of higher terrain will remain obscured. There
will also be local IFR cigs/vsbys in snow showers. Areas of MVFR
cigs will return tonight, persisting into Saturday morning before
clearing to VFR by late Saturday morning.

&&

.MARINE...Updated 800 AM PST Friday 19 Feb 2021...Moderate west to
northwest winds will continue this morning. Winds will shift
southwest then south to southwest as low pressure approaches the
waters. This low will track over the southern waters this evening
and move onshore into northern California early Saturday morning.

Seas will stay high and hazardous to small craft at 10 to 11 feet
with a period of 13 seconds into tonight, then increase to 10 to 13
feet Saturday with the best chance for 13 foot seas in the southern
outer waters. Seas will gradually diminish Saturday night, but they
will still remain steep until late Saturday night.
A front will move into the waters early Sunday morning with small
craft conditions likely, but mainly from around Port Orford north.
Another similar front will follow Monday night.

&&

.PREV DISCUSSION... /Issued 401 AM PST Fri Feb 19 2021/

Updated Aviation Discussion.

DISCUSSION...With the region in the left exit region of 110 kt
jet, showers continue to taper off this morning with additional
snowfall amounts well below advisory criteria continuing through
the day in the Cascades. The axis of this jet shifts south through
tonight as a closed upper low moves down to the southwest corner
of Oregon late tonight, before opening to an upper trough and
moving to the southeast of the forecast area by late Saturday
morning. The best of the upper dynamics with the core of the jet
well offshore will bring the bulk of the precipitation to the
coastal ranges with much lighter amounts to the east.

Showers taper off quickly as an upper ridge nudges into the west
coast. The tail end of a front brushes the region Sunday, but the
best dynamics will be well north of the region. This front stalls
and light precipitation continues to brush the northern portions
of the forecast area through Monday before the jet that5 started
well north of the region finally shifts south and over our
forecast area Tuesday morning.

The ridge will build back in fairly strongly behind the trough,
turning the flow aloft to the northwest Tuesday. It will be mostly
dry Tuesday afternoon through Wednesday evening, but light showers
may drop a few hundredths of an inch here and there, mostly over the
Cascades and Coast Range. Snow levels will continue to drop down to
around 1000 feet Wednesday morning.

The ridge will weaken Thursday as the next overriding trough
approaches the area. The associated front will move onshore
Thursday. This will bring the most widespread precipitation of the
extended period, but amounts will still be light. Snow levels will
start off near 1500 feet Thursday morning, rising to 2500 to 3500
feet Thursday afternoon. An active wet pattern then looks to
continue into next weekend. Sven

AVIATION...For the 19/12Z TAF Cycle...Along the coast and just
offshore...MVFR and occasional ceilings are expected to be the
predominate condition this morning. However, confidence on the
timing between MVFR and IFR ceilings during the morning are low, so
watch for updates to the North Bend TAF. Ceilings are expected to
improve to VFR in the afternoon and last into this evening, although
could not rule out brief MVFR ceilings in showers. MVFR ceilings are
likely later this evening as steadier rain arrives.

West of the Cascades, IFR ceilings/vis are expected to continue at
Medford this morning, however they could improve to MVFR earlier
than what's in the TAF due to weak instability in the area as
showers move through. Guidance hints conditions could improve to VFR
this afternoon into this evening before lowering to MVFR as rain
moves into the area and this has been reflected in the TAF.
Meanwhile Roseburg is hovering between MVFR and VFR with ceilings at
3000 feet as of 12z, but we expect MVFR ceilings to persist for most
of the morning before improving to VFR this afternoon. Even then
expect at least partial mountain obscurations into this afternoon
west of the Cascades.

From the Cascades east...MVFR ceilings are expected this morning,
then improving to VFR in the afternoon. However brief MVFR ceilings
are still possible in isolated showers in the afternoon with higher
terrain remaining partly obscured. For now, kept VFR ceilings as the
prevailing condition for Klamath Falls in the afternoon, but this
will need to be monitored closely -Petrucelli

MARINE...Updated 200 AM PST Friday 19 Feb 2021...Moderate west to
northwest winds will continue this morning. Winds will begin to
shift southwest then south to southwest as another low pressure
approaches the waters. The general consensus is for the low to track
over the southern waters this evening. However if the low tracks
further north (which a couple of operational models suggest) we
could see a brief period of gusty south winds in the southern waters
that will be on the high end of small craft. At this time, were not
expecting gales, but this will need to be monitored closely depending
on what the next run of the high resolution models show.

if nothing else, seas will stay high and hazardous to small craft at
10 to 11 feet with a period of 13 seconds into tonight, then
increasing to 10 to 13 feet Saturday with the best chance for 13
foot seas in the southern outer waters. Seas will gradually diminish
Saturday night, but they will still remain high enough for small
craft conditions to continue, therefore have extended the end time
for small craft for all areas until 4 am pst Sunday. A front will
move into the waters early Sunday morning with small craft
conditions likely, but mainly from around Port Orford north.
-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 4 PM PST Sunday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 4 PM PST Sunday for
     PZZ350-356-370-376.

BTL/JRS/SBN

In the hours before

Local storm report, Feb 19, 9:22 AM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Medford OR
922 AM PST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HEAVY SNOW       4 WSW KLAMATH FALLS     42.19N 121.84W
02/19/2021  M4.0 INCH        Klamath            OR   TRAINED SPOTTER

            A 24HR 8AM TO 8AM PST REPORT. SPOTTER SAID THAT AT ITS
            DEEPEST THE SNOW MEASURED 4 INCHES, BUT BY MORNING
            MELTING HAD CAUSED THE SNOW TO COPMACT TO 0.52 INCHES.

&&

MBLISS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:35 PM PSTWinter Weather AdvisoryMFRCurry, Josephine19 hr
Feb 19, 2:58 PM PSTSmall Craft AdvisoryMFR6 days

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.